What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 7, 1:34 PM EST, 26 minutes earlier.
Area forecast discussion, Sep 7, 1:34 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
234 PM EDT Fri Sep 7 2018
.SYNOPSIS...
A washed out/stalled front will provide showers and storms
tonight. The remnants of Gordon will combine with the front for
heavy rain potential over the middle Ohio valley this weekend.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM Friday...
Evening convection will diminish in intensity and coverage
around sunset due to poor deep layered shear while loosing the
sfc based CAPE. Skies could become mostly clear tonight as
diurnal convection weakens, and diurnal cu dissipates.
However, areas that receive rainfall this afternoon and evening
will be prone to dense fog overnight. The alternate scenario
will be the formation of a low level deck that could develop
overnight. Although convection activity should decrease tonight,
increasing deep layered shear could produce isolated showers or
storms under a very juicy atmosphere. Low temperatures tonight
will remain close to their dewpoints in the upper 60s.
Models show a gradual increase in deep layered shear, ranging
from around 30 knots tonight, to 45 knots on Saturday. PWATs
will remain from 1.7 to 2.0 inches, through the period. Models
show H850 theta-e about 340K across extreme southwest sections
of WV. This will pose a limited threat for flash flooding over
the southwest portions of WV tonight. Theta-e analysis indicate
a tight gradient moving south to just north of our CWA later
tonight, suggesting the presence of a frontal boundary. Models
suggest that this boundary should remain north of the area on
Saturday, keeping our area under relatively wet atmosphere.
Went with the NBM guidance for temperatures through the period.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 420 AM Friday...
Cold front sags southward through the area Saturday, while a
weak upper level short wave trough rides eastward along it. This
is likely to bring showers and thunderstorms along and near the
juxtaposition of these two features, especially with the help of
afternoon heating.
Zonal upper level flow backs a bit on Saturday night, as the
short wave trough that picks up the remnants of Gordon
approaches from the west. This pulls the front back northward,
as a warm front, while increasing pressure gradients, as the
remnant surface low approaches. This increases the likelihood
for heavy rainfall overnight Saturday night into Sunday, as low
level convergence increases along the front. The threat area is
mainly southeast Ohio, into northwestern WV, where the
convergence is progged to be strongest, thanks to a 40 to 45
h85 feed from the southeast, which drops off to 20 to 25 kts
over southeast portions of the forecast area.
The warm front lifts north of most of the area by late Sunday,
but the remnants of Gordon, and its associated trough and
surface psuedo cold front approach the middle Ohio River. The
surface and upper level troughs move into the middle Ohio valley
Sunday night, as the surface low lifts northeastward toward
Lake Eire. This is likely to keep a persistent heavy rain threat
going for southeast Ohio through Sunday night and into early
Monday morning, as the h85 feed increase to 50 kts - a 40 kt
feed is progged elsewhere Sunday night.
The system lifts through on Monday, bringing a southwest to
northeast axis of moderate to heavy rainfall east-northeast through
the area. Associated pressure gradients are progged tighter than
previous runs, increasing the heavy rain threat into Monday,
but models still ramp down totals Monday, compared with the
Saturday night through Sunday night periods.
It will remain muggy in the tropical air through Monday, but
with a north to south temperature gradient into Sunday night,
becoming west to east by Monday. In light to nil low level flow
in the wake of the departing system Monday night, temperatures
will try to fall through the dew points, and thick post rain fog
and stratus will set in overnight.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 420 AM Friday...
Tuesday will start with fog and stratus in the wake of the
heavy rain associated with the departing tropical remnants. An
inverted surface trough, daytime heating, and moist air
remaining in place, spells the continual chance for mainly
afternoon and evening showers and thunderstorms Tuesday through
Thursday.
Upper level ridging is progged to build back toward the area
from the east around mid week, but this is then shunted by the
track of Florence. However, upper level ridge building in from
the west late week should all but eliminate the chance for
diurnal convection from the middle Ohio Valley by Thursday, to
the central Appalachians by Friday. However, the weather toward
the end of the week is uncertain, given the western edge of the
guidance envelope on the track of Florence.
Highs climb back above normal through at least Thursday, while
lows and dew points reflect the continued muggy weather, heading
into mid September.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM Friday...
Abundant low level moisture, as seen in dewpoint around 70
degrees, and PWATs around 1.8 inches will combine with afternoon
heating and orographic effects to produce showers and
thunderstorms through this evening.
Visible satellite imagery shows mostly sunny skies across the
lowlands of WV, this will produce heating and associated
convection this afternoon and evening. Radar images already
showing thunderstorms developing along the eastern mountains.
Expect IFR/LIFR conditions at BKW, and wherever slowly moving,
but heavy showers or storms develop. Otherwise, expect VFR
conditions at the rest of sites, with intermittent periods of
MVFR/IFR under showers or storms.
Skies will become mostly cloudy later this afternoon and evening
as convection fires up. Depending on how long these clouds
linger overnight, they can prevent radiational cooling and
associated dense fog formation. However, evening rain could
create pockets of denser fog. Thus have low confidence in the
fog forecast.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
ALTERNATE SCENARIOS: Fog formation tonight may vary.
FORECAST CONFIDENCE: Low on fog potential. Otherwise high.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
AFTER 18Z SATURDAY...
IFR possible in showers and storms through the weekend. Early
morning fog also possible where it rains during the late evening
or overnight.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MC
NEAR TERM...ARJ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Sep 7, 3:42 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
442 AM EDT Fri Sep 7 2018
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-080845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
442 AM EDT Fri Sep 7 2018
This Hazardous Weather Outlook is for much of the middle Ohio
Valley.
.DAY ONE...Today and Tonight.
While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated flash flooding from slow moving showers and thunderstorms
is possible again Saturday, mainly during the afternoons and
evenings. However, there is a slight risk for excessive rainfall
Saturday night, as the remnants of once tropical storm Gordon, and a
front, combine to bring potentially more widespread heavy rainfall.
There is a moderate risk for excessive rainfall Sunday through
Sunday night, and the heavy rainfall could continue into into Monday,
as the system only slowly pushes through.
A flash flood watch may be needed this weekend, if confidence for
heavy rainfall continues to increase.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040-
515>526-080845-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay-
Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
442 AM EDT Fri Sep 7 2018
This Hazardous Weather Outlook is for northeast Kentucky, extreme
southeast Ohio, and much of West Virginia.
.DAY ONE...Today and Tonight.
While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding this weekend, and even Monday. There is a marginal risk for
excessive rainfall Saturday, and then a slight risk for excessive
rainfall Sunday, when the remnants of once tropical storm Gordon add
to an already moist air mass.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024-025-033-034-080845-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
442 AM EDT Fri Sep 7 2018
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
While there is a low probability for widespread hazardous weather,
slow moving thunderstorms can produce isolated flash flooding,
mainly this afternoon and this evening. Hence, there is a marginal
risk for flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
While there is a low probability for widespread hazardous weather,
slow moving showers and thunderstorms can produce isolated flash
flooding this weekend. There is a marginal risk for flash flooding,
overnight Saturday night, and again Sunday through Sunday night, when
the remnants of once tropical storm Gordon add to an already moist
air mass.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, Sep 7, 12:02 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
102 PM EDT FRI SEP 7 2018
WVZ522>524-526-071800-
Southeast Webster-Southeast Pocahontas-Northwest Pocahontas-Southeast
Randolph-
102 PM EDT FRI SEP 7 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS COUNTY...
At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowshoe to 6 miles northeast of
Leonard. Movement was southeast at 5 mph.
Heavy rain, winds in excess of 30 mph, and half inch hail are
possible with these storms.
Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, Cranberry Mountain Nature
Center, Slaty Fork, Minnehaha Springs and Frost.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3819 7992 3815 7992 3813 7994 3810 7993
3806 7996 3806 8009 3804 8017 3804 8021
3805 8027 3810 8035 3813 8037 3823 8036
3827 8044 3830 8046 3849 8014 3830 7981
3827 7979
TIME...MOT...LOC 1700Z 326DEG 6KT 3834 8003 3816 8033
MC